North Carolina, 2011

Damaging Winds in North Carolina, July 23, 2011

July 23, 2011 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 3:11 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 3:11 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT SAT JUL 23 2011

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH SUNDAY BEFORE A
SLIGHT MODERATING TREND ENSUES FOR THE BEGINNING OF THE WORK WEEK.
A LEE TROUGH WILL DEVELOP OVER EASTERN VA SUNDAY...AND A COLD FRONT
APPROACHES LATE MONDAY. HIGH PRESSURE RETURNS BY THE MIDDLE OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
DANGEROUS COMBINATION OF VERY HIGH TEMPS AND DEWPOINTS THIS
AFTERNOON WITH A BROAD UPPER RIDGE STILL LOCKED IN OVER THE
EASTERN CONUS. AS OF 19Z...HEAT INDICES ARE GENERALLY RANGING FROM
105 TO 115 DEGREES THROUGHOUT THE FA. THE COMBINATION OF HOT AND
HUMID CONDITIONS WILL MAKE FOR VERY UNCOMFORTABLE CONDITIONS. HEAT
INDICES WILL FALL BELOW 100 DEGREES AROUND 8PM. WARM AND STICKY
CONDITIONS WILL CONTINUE TONIGHT WITH LOW TEMPS AND DEWPOINTS ONLY
REACHING THE MID TO UPPER 70S AND LOW TO MID 70S...RESPECTIVELY.

ZONE OF CONVERGENCE IS EVIDENT BETWEEN AN AREA OF N WINDS OVER
NE VA...AND S/SW WINDS OVER SE VA. THIS MAIN BOUNDARY AND ANY
SUBSEQUENT OUTFLOW BOUNDARIES WILL BE SUFFICIENT TO TRIGGER
SHOWERS AND STORMS THROUGH TONIGHT IN AN ENVIRONMENT WITH MLCAPES
GREATER THAN 2500 J/KG. DON'T EXPECT MORE THAN SCATTERED COVERAGE
THOUGH DUE TO THE LACK OF FORCING ALOFT AND DEEP-LAYER SHEAR. MAIN
THREAT WILL BE HEAVY RAIN AND LOCALIZED FLASH FLOODING DUE TO WEAK
STEERING FLOW AND PWATS IN THE 2-2.25 IN RANGE.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
HEAT ADVISORIES HAVE BEEN HOISTED FOR THE ENTIRE CWA FOLLOWING THE
END OF THE EXCESSIVE HEAT WARNING THIS EVENING THROUGH 8PM SUNDAY.
HEAT INDICES WILL REACH 105-108 MID-AFTERNOON THROUGH THE EARLY
EVENING HOURS. WITH THE UPPER RIDGE STARTING TO RETROGRADE AND
HEIGHTS FALLING...HIGH TEMPS WILL NOT BE AS HOT AS PREVIOUS
DAYS...HIGHS IN THE MID TO UPPER 90S.

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND STORMS ON
SUNDAY...WITH A PRONOUNCED THERMAL TROUGH DEVELOPING OVER THE FA.
AGAIN...SYNOPTIC FORCING AND SHEAR WILL REMAIN WEAK SO COVERAGE
WILL BE LIMITED.

FOR MONDAY...MODERATING TREND CONTINUES WITH HIGHS IN THE LOW TO
MID 90S. IT WILL BE THE FIRST DAY SINCE LAST WEDNESDAY THAT A HEAT
RELATED HEADLINE WILL NOT BE NECESSARY. BETTER CHANCE FOR RAIN
THAN SUNDAY AS A COLD FRONT AND WEAK MID-LEVEL SHORTWAVE APPROACH
FROM THE NORTHWEST. EXACT TIMING OF THE COLD FRONT VARIES FROM
MODEL TO MODEL...BUT THE GENERAL IDEA IS THE FRONT WILL DROP INTO
EASTERN VA MONDAY NIGHT THEN BECOME DIFFUSE OR PASS BACK TO THE
NORTH AS A WARM FRONT ON TUESDAY. WITH THIS BOUNDARY CLOSE TO THE
FA ON TUESDAY...STUCK WITH 20-30 POPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BRIEF RESPITE FROM CURRENT HEAT WAVE WILL BE UNDERWAY AT THE START
OF THE EXTENDED PERIOD...AS SHORTWV TROF AND ASSOCIATED COLD FRONT
PUSH OFFSHORE. THIS WILL ALLOW SLGTLY COOLER...BUT...MORE
IMPORTANTLY...LESS HUMID AIRMASS TO MOVE INTO REGION. LESS HUMID
CONDITIONS WILL PERSIST THROUGH THURSDAY...ALTHOUGH TEMPS WILL BEGIN
CLIMBING AGAIN. UPR RIDGE BUILDING BACK ACROSS REGION THU/FRI WILL
CAUSE TEMPS TO GET BACK INTO THE MID TO UPPER 90S AGAIN BY DAY 6 AND
7 (NEXT FRIDAY/SATURDAY)...ALONG WITH A GRADUAL INCREASE IN DEW
POINTS. PRECIP WISE...EXTENDED PERIOD EXPECTED TO BE MAINLY
DRY...ALTHO ISOLD SHWR/TSTM POSSIBLE BY NEXT FRIDAY NIGHT/SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CHANCE OF TSTMS BY SATURDAY AFTN/EVE...WITH BEST CHCS AT KSBY/KRIC.
WINDS WILL REMAIN LIGHT WITH SCATTERED SHOWERS AND TSTMS POSSIBLE
SUN WITH THE APPROACH OF A WEAK COLD FRONT FROM THE W.

CHCS FOR SCATTERED AFTN/ERY EVE THUNDERSTORMS...AND BRIEF FLIGHT
RESTRICTIONS...EXIST ACROSS AREA TERMINALS THROUGH TUESDAY.

OBSERVATIONS AT KSBY ARE UNAVAILABLE DUE TO UNRESOLVED PHONE LINE
ISSUES. AMENDMENTS WILL BE LIMITED UNTIL SERVICE IS RETURNED.

&&

.MARINE...
FOR THE MOST PART...TRANQUIL MARINE CONDITIONS WILL PREVAIL NEXT
SEVERAL DAYS. S/SSE WINDS WILL INCREASE THROUGH 00Z...WITH 10-15 KT
WINDS ON THE BAY...AND AROUND 15 KTS ON THE OCEAN (HIGHEST CLOSER TO
20 NM OFFSHORE). WINDS WILL GRADUALLY DIMINISH OVERNIGHT AS GRADIENT
WEAKENS...AND CONVECTIVE BOUNDARIES INFLUENCE WIND FIELD. SEVERAL
BOUNDARIES WILL AFFECT BOTH WIND DIRECTION AND SPEED ON THE
BAY/NEARSHORE WATERS LATER SUNDAY THROUGH MONDAY...BEFORE COLD FRONT
MOVES THROUGH ON TUESDAY...TURNING WINDS MORE NORTHERLY. AS A
RESULT...WIND DIRECTIONS LIKELY TO BE SOMEWHAT CHAOTIC SUNDAY AND
MONDAY. HOWEVER...SPEEDS GENERALLY EXPECTED TO REMAIN BELOW 15 KTS.

&&

.CLIMATE...
RECORD DAILY MAXIMUM TEMPERATURES...AND DAILY HIGH MINIMUM
TEMPERATURES FOR TODAY (7/23) AND SUNDAY (7/24)

DAILY MAXIMUM TEMPERATURES:

    SAT 7/23   SUN 7/24
    --------   --------
RIC 103/1952   105/2010
ORF 103/1952   105/2010
SBY 100/1952    96/1995
ECG 104/1952    97/1995

DAILY HIGH MINIMUM  TEMPERATURES:

    SAT 7/23   SUN 7/24
    --------   --------
RIC  78/1991    79/2010
ORF  80/1991    81/1991
SBY  80/1978    81/2010
ECG  79/1991    79/2010

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     MDZ021>025.
     AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>024.
NC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NCZ012>017-030>032-102.
VA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ048-
     049-060>100.
     AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
     071-080>083.
MARINE...NONE.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...WRS
AVIATION...DAP
MARINE...WRS
CLIMATE...
Hazardous weather outlook, Jul 23, 2:31 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT SAT JUL 23 2011

MDZ025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
084>100-241945-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
331 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. ANY THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HOT AND HUMID CONDITIONS WILL PERSIST INTO SUNDAY...WITH HEAT INDICES
REACHING 105 TO 108. AN INCREASED CHANCE OF THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ063-070-071-080>083-241945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HANOVER-CHESTERFIELD-
HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
331 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   AIR QUALITY ALERT.
   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. ANY THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HOT AND HUMID CONDITIONS WILL PERSIST INTO SUNDAY...WITH HEAT INDICES
REACHING 105 TO 108. AN INCREASED CHANCE OF THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-241945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
331 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 4:24 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT SAT JUL 23 2011

VAZ066-232230-
LUNENBURG VA-
524 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM ACROSS WESTERN LUNENBURG COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF REHOBOTH...OR ABOUT 5 MILES
SOUTHEAST OF KEYSVILLE...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PLEASANT GROVE AT 540 PM EDT...REHOBOTH AT
545 PM EDT...ARVINS STORE AT 550 PM EDT...LUNENBURG AT 620 PM EDT...
VICTORIA AT 630 PM EDT.

WIND GUSTS TO 45 MPH...A PERIOD OF TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THIS STORM HAS PASSED. PONDING OF WATER
ON ROADWAYS IS ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3706 7845 3703 7814 3684 7816 3691 7849

WRS
Special weather statement, Jul 23, 4:28 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
528 PM EDT SAT JUL 23 2011

VAZ067>070-080-232230-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-NOTTOWAY VA-POWHATAN VA-
528 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORMS MOVING TOWARD DINWIDDIE AND CHESTERFIELD
COUNTIES...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES WEST OF MOSELEY TO 7 MILES
SOUTHWEST OF SPAINVILLE...OR FROM CHULA TO NOTTOWAY...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...SCOTTS FORK AROUND
540 PM EDT...PATTERSONS STORE AROUND 550 PM EDT...SPAINVILLE AROUND
555 PM EDT...EARLS AROUND 600 PM EDT...MOSELEY AROUND 605 PM
EDT...AND MANNBORO AROUND 620 PM EDT.

WIND GUSTS TO 50 MPH...A PERIOD OF TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THESE STORMS HAVE PASSED. PONDING OF
WATER ON ROADWAYS IS ALSO POSSIBLE WITH THIS LINE OF STORMS.

LAT...LON 3747 7752 3707 7774 3712 7805 3745 7785

WRS
Special weather statement, Jul 23, 4:40 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT SAT JUL 23 2011

VAZ063-071-232200-
HANOVER VA-HENRICO VA-
540 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING THROUGH HANOVER COUNTY...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ATLEE...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MECHANICSVILLE AT 550 PM EDT...STUDLEY AT
600 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3778 7740 3778 7737 3780 7736 3779 7734
      3776 7734 3775 7730 3774 7731 3774 7729
      3772 7730 3771 7724 3769 7724 3764 7717
      3755 7738 3772 7755 3783 7742

SCALORA
Special weather statement, Jul 23, 5:12 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT SAT JUL 23 2011

VAZ066-067-079-080-232315-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-
612 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN NOTTOWAY AND NORTHERN
BRUNSWICK COUNTIES...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF THE FALLS TO BACONS
FORK...OR FROM GREEN BAY TO 7 MILES SOUTHEAST OF KENBRIDGE...MOVING
EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...THE FALLS
AROUND 630 PM EDT...ALBERTA AROUND 640 PM EDT...RAWLINGS AROUND 705
PM EDT...BLACKSTONE AROUND 710 PM EDT...AND BLACKSTONE AIRPORT
AROUND 715 PM EDT.

WIND GUSTS TO 45 MPH...A PERIOD OF TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THESE STORMS HAVE PASSED. PONDING OF
WATER ON ROADWAYS IS ALSO POSSIBLE WITH THIS LINE OF STORMS.

LAT...LON 3711 7791 3701 7765 3683 7768 3683 7807
      3695 7812 3708 7839

WRS
Special weather statement, Jul 23, 5:32 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
632 PM EDT SAT JUL 23 2011

VAZ063-064-072-073-232300-
CAROLINE VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-
632 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING ACROSS THE PIEDMONT......

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ASHLAND...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR KINGS DOMINION AT 635 PM EDT...HANOVER AT
655 PM EDT...DAWN AT 700 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS IN THE PATH OF THIS STORM. EXCESS RUNOFF FROM THE HEAVY
RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS SOME
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

LAT...LON 3799 7720 3769 7707 3770 7747 3785 7754

44
Special weather statement, Jul 23, 6:10 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT SAT JUL 23 2011

NCZ013-014-232345-
GATES NC-HERTFORD NC-
710 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN NORTH CAROLINA...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EURE...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR EURE AT 720 PM EDT...RAYS BEACH AT 730 PM
EDT...RODUCO AT 735 PM EDT...GATESVILLE AT 745 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN THE PATH OF THIS STORM. SOME SMALL HAIL IS ALSO
POSSIBLE.

LAT...LON 3654 7667 3634 7671 3634 7702 3654 7700

44

The radar

The Norfolk radar (KAKQ), 63 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gates

When
July 23, 6:18 PM EST
Where
Gates County, 0.56 mi W of Eure
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.430, -76.860

Large limbs were downed.

Thunderstorm Wind, Gates

When
July 23, 6:20 PM EST
Where
Gates County, 0.89 mi NW of Gatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.410, -76.760

Numerous trees were downed along Route 158.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337186, 337187.